Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 27, NWS Lubbock, TX

May 12, 201811 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 12, 2018, 3:52 AM CDT for 11 counties in Texas. It took effect at May 12, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 3:52 AM CDT (08:52 UTC)
In effect from
May 12, 2018, 12:00 PM CDT
Expired
May 12, 2018, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS84 KLUB 120852
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
352 AM CDT Sat May 12 2018

TXZ021>023-027>029-033>035-039-040-121700-
/O.UPG.KLUB.FW.A.0025.180512T1700Z-180513T0200Z/
/O.NEW.KLUB.FW.W.0027.180512T1700Z-180513T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
352 AM CDT Sat May 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* Wind...Southwest at 15 to 25 mph.

* Humidity...5 to 10 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
901 
WWUS84 KLUB 121647
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1147 AM CDT Sat May 12 2018

TXZ021>023-027>029-033>035-039-040-130200-
/O.CON.KLUB.FW.W.0027.180512T1700Z-180513T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
1147 AM CDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST TEXAS PANHANDLE AND WESTERN AND CENTRAL SOUTH PLAINS...

* Wind...Southwesterly sustained at 15 to 25 mph.

* Humidity...5 to 10 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
403 
WWUS84 KLUB 130209
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
909 PM CDT Sat May 12 2018

TXZ021>023-027>029-033>035-039-040-130315-
/O.EXP.KLUB.FW.W.0027.000000T0000Z-180513T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
909 PM CDT Sat May 12 2018

...RED FLAG WARNING HAS EXPIRED FOR THE SOUTHWEST TEXAS PANHANDLE
AND WESTERN AND CENTRAL SOUTH PLAINS...

Winds will remain moderately breezy through the night, while
relative humidity levels gradually improve. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 12:14 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 12, 12:14 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1214 AM CDT Sat May 12 2018

.AVIATION...
VFR conditions will continue for the next 24 hours. Stronger
southerly winds will slowly decrease overnight then pick back up
tomorrow afternoon. Tomorrow afternoon isolated dry thunderstorms
will be possible for KLBB and KCDS but chances are too low to
mention in the TAF.

&&

PREV DISCUSSION... /issued 354 PM CDT Fri May 11 2018/

DISCUSSION...
On this 48th anniversary of the Lubbock tornado Mother Nature was
providing a hot day with 1930Z temperatures mostly in the middle
to upper 90s. A few triple digits were even noted in Palo Duro
Canyon (where a large fire was raging) and over the southwest
South Plains. Fairly typical of this time of year a dryline was
mixing eastward into the central South Plains with dewpoints
ranging from the teens and 20s across the western zones to 40s and
lower 50s east of the dryline from the central South Plains into
the Rolling Plains. This weather was occurring under modest
southwesterly flow aloft well downstream of a low dropping into
the Great Basin. This low is progged to meander over the Great
Basin for the next few days while gradually filling before opening
up and more quickly weakening as it is ejected eastward by
Tuesday ahead of another upper low that should take its place by
late week. This will leave West Texas beneath southwesterly flow
aloft through much of the period while a dryline roams the area.
The exception may be Wednesday into Thursday when progressive
shortwave upper ridging traverses the southern High Plains and a
weak cold front may briefly visit.

Southwesterly flow aloft with a dryline in the region in mid-May
usually portends the risk of severe weather, though we will have
some limiting factors early on. Very warm temperatures aloft is
providing a fairly stout cap, though there remain signals that the
strong heating and convergence along the dryline may be just
enough to produce a rogue high-based storm late today and perhaps
again late tomorrow. Given the inverted-V soundings with cloud
bases AOA 10,000 ft, measurable rain will be tough to come by, but
a little lightning and gusty (perhaps severe) outflow winds will
be possible with any more robust cores aloft. Hence, we have
maintained 10% PoPs near and immediately east of the dryline
(which will reside near the edge of the Caprock late each day)
later this afternoon into this evening and again late Saturday
afternoon and evening. Sunday will be similar though the dryline
may hold up a little further west, and currently NWP favors CI
over the southeastern TX Panhandle, with more isolated activity
possible down the dryline. By late Sunday moisture/instability
levels east of the dryline may be slightly higher and could
support more robust convection, meaning a better chance of
measurable rain as well as a more traditional wind/hail threat.
Currently the medium range NWP are most supportive of scattered
convection Monday and Tuesday as upper diffluence and perhaps a
weak embedded shortwave trough or two move over. Thus we have
continued the chance PoPs in the grids over this period. Although
deep layer shear won't be overly impressive, coupled with moderate
instability and steep mid-level lapse rates, a severe threat will
exist. Currently the best storm chances favor the central zones
Monday and shift a little eastward Tuesday. West of the dryline,
fire weather concerns will persist each afternoon and evening.

Depending of the time of the cold front (assuming it makes it) we
could see low thunder chances linger into Wednesday before the upper
ridge provides a brief reprieve from storm chances. It could then
get more active again by late week or next weekend as the pattern
repeats itself.

Temperatures will remain well above average but should edge downward
a bit late weekend into next week as moisture levels and rain
chances improve modestly and heights drop slightly. Still,
temperatures will generally reside around 10 degrees above
average.

FIRE WEATHER...
Hot, dry and gusty winds will continue to create elevated to
critical fire weather into this evening. The driest air, with RH
values as low as 4-10%, was along and west of the I-27/US-87
corridor, while RHs of 15-20% were common off the Caprock. Southerly
to southwesterly winds of 20 to 25 mph were present area-wide, and
won't begin subsiding until around sunset. A Red Flag Warning
remains in effect for locations on the Caprock until 9 pm, while
further east a Fire Danger Statement is in effect.

Tomorrow will bring a similar setup, though current indications are
that the winds may be slightly weaker. Regardless, another afternoon
and evening of elevated to critical fire weather will occur and a
Fire Weather Watch remains in effect from noon until 9 pm for
locations along and west of a Tulia to Lubbock to Brownfield line.
Additional fire weather concerns will continue west of the dryline
near the TX/NM line Sunday afternoon and evening.

In addition, there is a low chance that isolated very high-based
convection could develop along/near the dryline later this afternoon
and again late Saturday afternoon. Should convection develop it
would produce little, if any, rainfall, but could generate lightning
(and fire starts) and gusty and erratic winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
TXZ021>023-027>029-033>035-039-040.

&&

99/99/28
Hazardous weather outlook, May 12, 3:47 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
347 AM CDT Sat May 12 2018

TXZ021>044-122100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
347 AM CDT Sat May 12 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon west
of the dryline mainly west of a line from Tulia to Brownfield.
Elevated fire weather concerns are likely elsewhere.  Strong
downburst winds may be possible near the Caprock Escarpment under
any showers and thunderstorms that may develop last this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions are expected areawide on Sunday
with the greatest threat near the Texas and New Mexico state line.
Mainly afternoon and evening thunderstorms will have the potential
to product severe weather Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.